Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 180, NWS Jackson, KY

July 24, 2012Elliott County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 24, 2012, 11:56 AM EDT for Elliott County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2012, 11:56 AM EDT (15:56 UTC)
Expired
Jul 24, 2012, 12:30 PM EDT
In force
34 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Elliott County, KY

The radar

The Jackson,KY radar (KJKL), 68 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1858 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1858 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

869 
WUUS53 KJKL 241556
SVRJKL
KYC063-241630-
/O.NEW.KJKL.SV.W.0180.120724T1556Z-120724T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1156 AM EDT TUE JUL 24 2012

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIOTT COUNTY IN EAST CENTRAL KENTUCKY...

* UNTIL 1230 PM EDT

* AT 1155 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR OLIVE HILL...OR 11 MILES
  NORTH OF SANDY HOOK...AND MOVING SOUTHEAST AT 35 MPH. PENNY SIZE
  HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  STARK...NEWFOUNDLAND...BRUIN...ISONVILLE AND CULVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3824 8313 3823 8309 3820 8305 3820 8301
      3818 8298 3818 8292 3811 8289 3809 8292
      3805 8295 3804 8299 3800 8302 3820 8324
      3823 8323 3827 8316
TIME...MOT...LOC 1556Z 312DEG 29KT 3823 8319
WIND...HAIL 60MPH 0.75IN

$$

RAY
2 follow-up statements
794 
WWUS53 KJKL 241610
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1210 PM EDT TUE JUL 24 2012

KYC063-241630-
/O.CON.KJKL.SV.W.0180.000000T0000Z-120724T1630Z/
ELLIOTT KY-
1210 PM EDT TUE JUL 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
ELLIOTT COUNTY UNTIL 1230 PM EDT...

AT 1208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH. THIS STORM WAS LOCATED NEAR NEWFOUNDLAND...OR NEAR SANDY 
HOOK...MOVING SOUTHEAST AT 35 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY
THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  ISONVILLE AND CULVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3821 8306 3820 8305 3820 8301 3818 8298
      3818 8292 3811 8289 3809 8292 3805 8295
      3804 8299 3800 8302 3813 8317
TIME...MOT...LOC 1610Z 315DEG 32KT 3812 8307
WIND...HAIL 60MPH 0.75IN

$$
RAY
798 
WWUS53 KJKL 241629
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1229 PM EDT TUE JUL 24 2012

KYC063-241638-
/O.EXP.KJKL.SV.W.0180.000000T0000Z-120724T1630Z/
ELLIOTT KY-
1229 PM EDT TUE JUL 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR ELLIOTT COUNTY WILL EXPIRE AT
1230 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3821 8306 3820 8305 3820 8301 3818 8298
      3818 8292 3811 8289 3809 8292 3805 8295
      3804 8299 3800 8302 3813 8317
TIME...MOT...LOC 1628Z 315DEG 32KT 3800 8293

$$

RAY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 10:57 AM EDT, 59 minutes earlier.

Area forecast discussion, Jul 24, 10:57 AM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1057 AM EDT TUE JUL 24 2012

.UPDATE...
ISSUED AT 1057 AM EDT TUE JUL 24 2012

COMPLEX OF SHOWERS AND STORMS CURRENTLY DROPPING SOUTHEAST ACROSS
EASTERN KENTUCKY. VERY COMPLEX PATTERN SETTING UP FOR THIS AFTERNOON.
IT LOOKS LIKE A DIFFERENTIAL TEMPERATURE BOUNDARY MAY BECOME
ESTABLISHED AFTER THIS MORNINGS ACTIVITY EXITS...CREATING A FOCUS FOR
NEW DEVELOPMENT BASICALLY ALONG AND SOUTHWEST OF A LINE FROM MOUNT
STERLING...THROUGH JACKSON...TO HARLAN. THUS...BELIEVE THE TARGETED
AREA WILL BE OUR MORE SOUTHWESTERN ZONES...CONTRARY TO THE PREVIOUS
FORECAST. THE HRRR SUPPORTS THIS IDEA WITH MOST OF THE ACTIVITY THIS
AFTERNOON AND EVENING IN OUR SOUTHWEST. THIS IS ALSO SUPPORTED BY AN
OUTFLOW BOUNDARY GENERATED FROM AN MCS CURRENTLY PUSHING INTO
SOUTHWEST OHIO. THIS WILL LIKELY PUSH THIS OUTFLOW BOUNDARY INTO
EASTERN KENTUCKY AS THIS SYSTEM TRACKS SOUTH AND EAST INTO WEST
VIRGINIA BY MIDDAY. THE AREA SEEING THE SHOWER AND STORM ACTIVITY
PRESENTLY WILL HAVE A TOUGH TIME REGENERATING ANY INSTABILITY...BUT
AREAS UNTAPPED TO THE SOUTHWEST WILL BE A DIFFERENT STORY. THUS...THE
SEVERE THREAT STILL SEEMS REASONABLE...BUT MAINLY FOR THE SOUTHWEST
ZONES. DAMAGING WINDS WILL BE THE PRIMARY THREAT. IT APPEARS THE MAIN
THREAT FOR SEVERE WEATHER WILL START AFTER 3 PM UNTIL 9 OR 10 PM.

UPDATE ISSUED AT 804 AM EDT TUE JUL 24 2012

UPDATED TO ALLOW FOR EARLIER ARRIVAL OF PRECIP POTENTIAL TODAY...WITH
SCATTERED SHOWERS AND STORMS ALREADY PRESENTLY DEVELOPING AND
ENTERING THE FORECAST AREA FROM THE NW.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 352 AM EDT TUE JUL 24 2012

THUNDERSTORMS WERE EXPLODING UPSTREAM OVER NORTH CENTRAL INDIANA AT
3 AM...WITH MORE OF THEM FURTHER NORTHWEST OVER THE UPPER MISSISSIPPI
VALLEY. THIS ACTIVITY INITIATED NEAR A FRONTAL BOUNDARY UNDER THE
PERIPHERY OF AN UPPER RIDGE. MODELS SHOW CONVECTION RUNNING AROUND
THE PERIPHERY OF THE RIDGE AND DEVELOPING/PROPAGATING INTO THE LOCAL
AREA DURING THE DAY. FORECAST SOUNDINGS SHOW AMPLE INSTABILITY
BUILDING DURING THE DAY...WITH CAPE LIKELY REACHING 2500-3000 J/KG.
ALTHOUGH SHEAR WILL NOT BE PHENOMENAL...IT SHOULD AT LEAST ALLOW FOR
ORGANIZATION...WITH A LIMITED AMOUNT OF BOTH SPEED AND DIRECTIONAL
SHEAR. IT WILL BE THROUGH A DEEP LAYER AND NOT CONCENTRATED IN THE
LOW LEVELS. ALSO FREEZING LEVELS WILL BE HIGH...IN THE NEIGHBORHOOD
OF 14-14.5K FEET. THUS...THE MAIN SEVERE THREAT LOOKS TO BE
WIND...BUT WITH STRONG INSTABILITY AND SOME POTENTIAL FOR STORM
ROTATION...HAIL ALSO NEEDS TO BE CONSIDERED.

THE SURFACE COLD FRONT IS EXPECTED TO SAG INTO KY TONIGHT...AND WOULD
NOT RULE OUT ADDITIONAL CONVECTION DEVELOPING. HOWEVER...IF
INSTABILITY IS SPENT ON EARLIER CONVECTION...CONFIDENCE IN COVERAGE
IS NOT AS HIGH DURING THE NIGHT.

ON WEDNESDAY...THE FRONT RETREATS TO THE NORTHEAST AND UPPER RIDGING
ALSO SHIFTS EASTWARD OVER THE AREA...WITH WINDS ALOFT WEAKENING. LOW
LEVEL MOISTURE SHOULD ALSO BE SLIGHTLY LESS...WHILE MID LEVEL TEMPS
WARM SLIGHTLY. ALL COMBINED...CONDITIONS WILL NOT BE AS FAVORABLE FOR
WIDESPREAD CONVECTION...AND HAVE USED LOWER POPS ONLY IN THE SLIGHT
CHANCE RANGE ON WEDNESDAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 400 AM EDT TUE JUL 24 2012

THE 24.00Z MODEL SUITE REMAINS IN FAIRLY GOOD AGREEMENT WITH THE
EVOLUTION OF THE UPPER LEVEL PATTERN THROUGH THE MAJORITY OF THE
PERIOD BUT DOES SHOW MINOR DIFFERENCES WITH HOW THINGS END UP TOWARDS
THE BEGINNING OF NEXT WEEK. AS SUCH...HAVE GENERALLY RELIED ON A
BLENDED CONSENSUS WITH A LITTLE MORE WEIGHT TO A SLIGHTLY MORE
REASONABLE 24.00Z ECMWF FOR SPECIFICS. WILL KICK OFF WITH ANY
LINGERING ACTIVITY FROM WEDNESDAY DWINDLING WITH THE USUAL LOSS OF
DAYTIME HEATING INFLUENCES AS ANOTHER LOW PRESSURE SYSTEM CURRENTLY
OVER THE CANADIAN ROCKIES BEGINS CARVING INTO THE NRN PLAINS AND
UPPER MIDWEST. THE SFC REFLECTION IS EXPECTED TO BEGIN TRAVERSING THE
GREAT LAKES WEDNESDAY NIGHT INTO THURSDAY WITH THE ASSOCIATED RAINS
ALONG THE COLD FRONT STILL OVER THE MIDWEST AND UPPER MS VALLEY.

CURRENT CONSENSUS BRINGS THE FORCING ASSOCIATED WITH THE FRONT INTO
THE LOCAL PICTURE LATE THURSDAY/THURSDAY NIGHT AND CONTINUING
THROUGH THE DAY ON FRIDAY AS FAVORABLE RIGHT ENTRANCE DYNAMICS OF AN
UPPER LEVEL JET GRACES THE OHIO VALLEY. HAVE TRENDED THE FORECAST
DRIER FOR MUCH OF THE AREA THROUGH MOST OF THURSDAY WITH POPS
PEAKING THURSDAY NIGHT AND FRIDAY. MODELS ARE FAIRLY PROGRESSIVE
WITH THE PARENT UPPER LEVEL TROF...PUSHING IT THROUGH THE COAL
FIELDS ON SATURDAY AS HEIGHTS BEGIN SLOWLY REBOUNDING OVER ERN KY IN
RESPONSE TO SFC HIGH PRESSURE BUILDING DOWN FROM THE GREAT LAKES
WHILE THE PERSISTENT UPPER LEVEL PLAINS RIDGE BEGINS REBUILDING AND
EXPANDING ACROSS THE MS VALLEY. THIS SHOULD PROVIDE FOR A RELATIVELY
QUIET...IF NOT DRY SPELL OVER MOST OF THE UPCOMING WEEKEND.

AS FOR TEMPERATURES...GIVEN THE RELATIVELY GOOD AGREEMENT AMONG THE
GUIDANCE SAW NO REASON TO DEVIATE TOO FAR FROM THE LATEST OFFERINGS
WHICH WERE STILL IN LINE WITH THE INHERITED NUMBERS. THIS RESULTED
IN TEMPS GENERALLY RUNNING ABOVE NORMAL EARLY IN THE PERIOD...WITH
HEAT INDICES ON THURSDAY QUITE POSSIBLY RETURNING TO THE TRIPLE
DIGITS AHEAD OF THE FRONT...BEFORE TURNING TOWARDS CLIMO ON FRIDAY
WITH HIGHS IN THE MID TO UPPER 80S AND OVERNIGHT LOWS GENERALLY IN
THE UPPER 60S THROUGH THE REMAINDER OF THE PERIOD.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 804 AM EDT TUE JUL 24 2012

SCATTERED SHOWERS AND THUNDERSTORMS WERE ENTERING THE FORECAST AREA
FROM THE NORTHWEST AT THE START OF THE PERIOD...AND WILL CONTINUE TO
INCREASE IN COVERAGE. THEY WILL BRING LOCALIZED IFR TODAY. IF ENOUGH
DESTABILIZATION CAN OCCUR...SOME OF THE STORMS MAY BRING STRONG WINDS
AND POSSIBLY HAIL IN THE AFTERNOON. WILL EXPECT A RELATIVE LULL IN
PRECIP LATE THIS EVENING AND OVERNIGHT. HOWEVER...FOG WILL BE A
THREAT TONIGHT...ESPECIALLY IN VALLEY LOCATIONS IF CLOUDS BREAK UP.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KAS
SHORT TERM...HAL
LONG TERM....MB
AVIATION...HAL
Hazardous weather outlook, Jul 24, 4:33 AM EDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
433 AM EDT TUE JUL 24 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
433 AM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT...AND SOME OF THEM MAY
BE SEVERE. THE MOST LIKELY TIME FOR SEVERE WEATHER IS DURING THE
AFTERNOON AND INTO THE EVENING. THE PRIMARY THREAT WILL BE DAMAGING
WIND...BUT LARGE HAIL CAN NOT BE RULED OUT. ALSO...IF MULTIPLE
THUNDERSTORMS PASS OVER A PARTICULAR LOCATION...LOCALIZED FLOODING
MAY RESULT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH SATURDAY...AND ALSO
ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OCCURRENCE OF DAMAGING WIND...HAIL...OR
FLOODING TODAY AND TONIGHT.

HAL

In the hours before

Special weather statement, Jul 24, 11:50 AM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1150 AM EDT TUE JUL 24 2012

KYZ044-052-104-106-241630-
ROWAN-ELLIOTT-FLEMING-MORGAN-
1150 AM EDT TUE JUL 24 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1230 PM EDT TUESDAY AFTERNOON...

   NORTHEASTERN MORGAN...
   ROWAN...
   ELLIOTT AND
   SOUTHEASTERN FLEMING.

AT 1150 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
ELLIOTTVILLE...OR 10 MILES EAST OF MOREHEAD.  NEARLY STATIONARY.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...VALE AROUND
1230 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

JACOBSON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 12:53 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Rowan37 min
Jul 24, 1:10 PM EDTSevere Thunderstorm WarningJKLElliott, Johnson, Morgan, Rowan35 min
Jul 24, 1:30 PM EDTSevere Thunderstorm WarningJKLElliott, Fleming, Morgan, Rowan16 min
Jul 24, 2:03 PM EDTSevere Thunderstorm WarningJKLBath, Menifee, Montgomery, Morgan, Rowan27 min
Jul 24, 3:30 PM EDTAreal Flood AdvisoryJKLFloyd, Harlan, Knott, Leslie, Letcher, Perry and 1 more61 min
Jul 24, 3:32 PM EDTSevere Thunderstorm WarningJKLHarlan, Knott, Leslie, Letcher, Perry, Pike58 min
Jul 24, 5:27 PM EDTSevere Thunderstorm WarningJKLPulaski, Rockcastle63 min
Jul 24, 5:33 PM EDTAreal Flood AdvisoryJKLPulaski, Rockcastle50 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.